Alert archive / Illinois / Flash Flood Warnings in 2006

Flash Flood Warning 18, NWS Lincoln, IL

July 20, 2006Clark County, Edgar County, Illinois

NWS Lincoln, IL issued this flash flood warning at Jul 20, 2006, 11:18 PM CDT for Clark County, Edgar County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2006, 11:18 PM CDT (04:18 UTC)
Expired
Jul 21, 2006, 2:15 AM CDT
In force
3 hr
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Clark County, IL, Edgar County, IL

The radar

The Evansville,IN radar (KVWX), 122 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2006-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4885 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2006-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4885 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
2.2
Supercell composite
11.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KILX 210420
FFWILX
ILC023-045-210715-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1118 PM CDT THU JUL 20 2006

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLARK COUNTY IN EAST CENTRAL ILLINOIS...
  SOUTHERN EDGAR COUNTY IN EAST CENTRAL ILLINOIS...

* UNTIL 215 AM CDT.

* AT 1112 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. DOPPLER
  RADAR HAS ESTIMATED BETWEEN 2 AND 3 INCHES OF RAIN OVER SOUTHWEST
  EDGAR COUNTY...SOUTHWEST OF PARIS SINCE 9 PM. 

THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL CONTINUE ACROSS THESE
AREAS. ADDITIONAL RAINFALL AMOUNTS WILL LIKELY RANGE FROM 1 TO 2 
INCHES THROUGH 1 AM SOUTH OF PARIS TO AROUND MARSHALL. THESE 
RAINFALL AMOUNTS WILL LIKELY PRODUCE FLASH FLOODING.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...MARSHALL...
CASEY...CLARKSVILLE...DENNISON...KANSAS...MARTINSVILLE...OLIVER...
REDMON AND WEST UNION.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

REPORT FLASH FLOODING TO YOUR LOCAL EMERGENCY MANAGER...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE.

LAT...LON 3919 8802 3918 8762 3955 8754 3968 8794

$$

KH
1 follow-up statement
000 
WGUS73 KILX 210650
FFSILX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
150 AM CDT FRI JUL 21 2006

ILC023-045-210700-
CLARK-EDGAR-
150 AM CDT FRI JUL 21 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN EDGAR AND
CLARK COUNTIES...

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY 
YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3919 8802 3918 8762 3955 8754 3968 8794

$$

BAK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 8:35 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jul 20, 8:35 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
835 PM CDT THU JUL 20 2006

.DISCUSSION...
FRONTAL BOUNDARY EXTENDS FROM A WEAK LOW OVER EASTERN MISSOURI
EASTWARD THROUGH CENTRAL ILLINOIS THIS EVENING. CONVECTION HAS BEEN
ISOLATED SO FAR GIVEN A COMBINATION OF A WARM CAPPING LAYER AND
MEAGER DYNAMIC FORCING ALOFT. A FEW CELLS CONTINUE TO BUBBLE UP FROM
TIME TO TIME ALONG THE FRONT FROM JACKSONVILLE TOWARD DANVILLE...AND
IF ANY UPDRAFTS CAN OVERCOME THE INCREASING CAP...STRONG WINDS AND
HAIL WILL STILL BE POSSIBLE. 00Z LINCOLN SOUNDING SHOWS CAPE VALUES
IN EXCESS OF 4000 J/KG. THE LATEST RUC RUN FROM 00Z STILL INDICATES
EXTENSIVE THUNDERSTORM DEVELOPMENT BEFORE MIDNIGHT ACROSS THE MIDDLE
OF THE STATE ALONG THE FRONT THEN MOVING SOUTHEASTWARD. THIS STILL
APPEARS REASONABLE...SO WILL KEEP THE POPS TONIGHT AS THEY ARE. POPS
MAY NEED TO BE INCREASED AFTER MIDNIGHT IF DEVELOPMENT BECOMES AS
EXTENSIVE AS THE RUC SUGGESTS.

&&

.PREV DISCUSSION...
347 PM CDT THU JUL 20 2006

MAIN CONCERNS DEAL WITH SEVERE CHANCES LATE THIS AFTERNOON AND
TONIGHT...THEN STORM CHANCES ON FRIDAY AND FRIDAY NIGHT. MODEL
DIFFERENCES CONTINUE WITH RESPECT TO CONVECTIVE INITIATION
TONIGHT...AS WELL AS THE PLACEMENT OF THE SURFACE FRONT FOR FRIDAY
AND FRIDAY NIGHT. OUR 18Z SOUNDING SHOWED THE MODELS ARE A BIT
AGGRESSIVE WITH THE INSTABILITY IN CENTRAL IL. FARTHER WEST...WHERE
THERE WAS BETTER SUN...AND MORE MOISTURE CONVERGENCE AHEAD OF THE
SURFACE FRONT...CAPES ARE MORE IN LINE WITH NAM-WRF AND RUC. AFTER
DISCUSSION THE CONDITIONS WITH SPC... WILL TRY TO LEAN TOWARD
SATELLITE TRENDS AND RUC FOR TONIGHT...AND HIGHLIGHT CONVECTION IN
OUR W AND S ZONES. AFTER THAT... NAM-WRF SEEMS IN BETTER AGREEMENT
WITH CANADIAN GLOBAL...AND WILL LEAN THAT WAY FOR DETAILS THROUGH
MID TERM.

SHORT TERM...TONIGHT THROUGH SUNDAY
THE SURFACE FRONTAL BOUNDARY IS MAKING PROGRESS TO THE SOUTHEAST
ACROSS WEST CENTRAL ILLINOIS. A SURFACE LOW IS BECOMING MORE
APPARENT IN THE LATEST SURFACE ANALYSIS IN SE IOWA. THE WHOLE
SYSTEM IS EXPECTED TO DROP SE ACROSS OUR CWA. LOOKING ALOFT...THERE
ISNT AN OBVIOUS H5 SHORTWAVE SHOWING UP IN THE WATER VAPOR THAT
WILL INTERACT WITH THE SYSTEM...BUT RUC FORECASTS ARE INDICATING A
VORT AXIS WILL ACCOMPANY THE SYSTEM TONIGHT. OUR SE AREA SHOULD
SEE THE CONVECTION ARRIVE SOMETIME LATE THIS EVENING OR AFTER
MIDNIGHT.

AN AREA OF ENHANCED CUMULUS IS FORMING IN OUR W ZONES...IN AN
AREA OF MOISTURE CONVERGENCE AHEAD OF THE FRONT. SPC ANALYZED AND
AREA OF MLCAPES OF 2000-3000 IN THAT AREA. EXPECT STORMS TO BEGIN
BY 4 PM... WITH A WATCH POSSIBLE AROUND THAT TIME AS WELL.

HAVE INCREASED POPS ACROSS THE ENTIRE CWA THIS EVENING...AND KEPT
THE AFTER MIDNIGHT PORTION CONFINED TO THE SE HALF OF THE CWA.
CORFIDI VECTORS SHOW A MORE PRONOUNCED SE MOVEMENT WITH SUPERCELLS
TONIGHT... AND THE PROGRESS OF THE FRONT INDICATES THE BULK OF THE
CONVECTION SHOULD MOVE INTO OUR SE ZONES BY MIDNIGHT.

FOR FRIDAY...IT APPEARS THE SURFACE BOUNDARY WILL DROP SOUTH OF
OUR CWA...BUT AN APPROACHING H5 SHORTWAVE FOR LATE AFTERNOON AND
OVERNIGHT WILL BRING A CHANCE OF SHOWERS AND STORMS. THE STRENGTH
OF AN EMBEDDED SHORTWAVE IN THE TROUGH ACROSS MISSOURI WILL
PRIMARILY AFFECT OUR W AND S AREAS THROUGH SATURDAY MORNING. THE
GRIDS ALREADY HAD A GOOD HANDLE ON THAT.

DESPITE THE LOWER DEWPOINT AIR AND COOLER CONDITIONS...SUNDAY
SHOWS ANOTHER WAVE COMING TOWARD OUR CWA...AND IT HAS BEEN
CONSISTENT IN THE PAST 3 RUNS OF THE GFS AND NAM. I ONLY ADDED 20
POPS FOR THE STORMS FOR NOW.

LONG TERM...MONDAY THROUGH THURSDAY...
MOSTLY DRY CONDITIONS WILL PERSIST...BUT A WARMING TREND IS
INDICATED AND WE SHOULD RETURN TO HIGHS IN THE LOWER 90S BY MID
WEEK. TUESDAY AND WEDNESDAY HAVE INDICATIONS OF A FEW STORMS DUE
TO WEAK SHORTWAVES IN THE NORTHWEST FLOW... BUT ONLY MENTIONED 20
POPS FOR THOSE DAYS AS WELL.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

04
Hazardous weather outlook, Jul 20, 11:31 AM CDT, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1131 AM CDT THU JUL 20 2006

ILZ027>031-036>038-041-211200-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-MASON-
1131 AM CDT THU JUL 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AS A COLD FRONT INTERACTS WITH A VERY UNSTABLE ATMOSPHERE THIS
AFTERNOON...ADDITIONAL THUNDERSTORMS WILL DEVELOP AND THOSE COULD
BECOME SEVERE WITH THE PRIMARY THREAT ONCE AGAIN BEING STRAIGHT
LINE WIND DAMAGE AND POSSIBLY SOME HAIL. THE SEVERE THREAT SHOULD
BEGIN TO DIMINISH ACROSS THE AREA AFTER 400 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON...PRIMARILY
FROM NOON UNTIL 400 PM.

ILZ040-047>052-211200-
SCHUYLER-CASS-MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-
1131 AM CDT THU JUL 20 2006

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 700 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HOT AND HUMID WEATHER WILL ONCE AGAIN PREVAIL ACROSS CENTRAL
ILLINOIS TODAY WITH AFTERNOON TEMPERATURES FORECAST TO CLIMB INTO
THE MIDDLE 90S. HEAT INDEX VALUES WILL BE AROUND 105 DEGREES THIS
AFTERNOON.

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS A COLD
FRONT PUSHES TOWARDS CENTRAL ILLINOIS AND INTERACTS WITH A VERY
UNSTABLE ATMOSPHERE. SEVERE STORMS WILL BE POSSIBLE DURING THE
AFTERNOON AND EARLY EVENING HOURS WITH THE PRIMARY THREAT BEING
FROM STRAIGHT LINE WIND DAMAGE AND POSSIBLY SOME HAIL. THE THREAT
FOR SEVERE THUNDERSTORMS WILL BEGIN TO DIMINISH FROM WEST TO EAST
BETWEEN 600 PM AND 900 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WEATHER DISTURBANCE WILL PASS ACROSS THE MIDWEST FRIDAY INTO
FRIDAY EVENING BRINGING WITH IT THE CHANCE FOR THUNDERSTORMS. NO
SEVERE WEATHER IS EXPECTED WITH ANY THUNDERSTORMS THAT DEVELOP
DURING THIS TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON...FROM 200 PM
UNTIL 900 PM.

ILZ042>046-053>057-061>063-066>068-071>073-211200-
LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
1131 AM CDT THU JUL 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HOT AND HUMID WEATHER WILL ONCE AGAIN PREVAIL ACROSS EAST CENTRAL
AND SOUTHEAST ILLINOIS TODAY WITH AFTERNOON TEMPERATURES FORECAST
TO CLIMB TO BETWEEN 90 AND 95 DEGREES. HEAT INDEX VALUES WILL BE
IN THE 100 TO 105 DEGREE RANGE THIS AFTERNOON. TEMPERATURES AND
HEAT INDICES WILL BE SLIGHTLY LOWER IN AREAS OF CONTINUOUS CLOUD
COVER...LIKELY TO BE ALONG THE ILLINOIS INDIANA BORDER.

AS A COLD FRONT SLIPS SOUTHEAST INTO THE REGION THIS AFTERNOON
AND INTERACTS WITH A VERY WARM AND UNSTABLE
ATMOSPHERE...ADDITIONAL THUNDERSTORMS WILL DEVELOP WITH AGAIN THE
PRIMARY THREAT BEING STRAIGHT LINE WIND DAMAGE AND POSSIBLY SOME
HAIL. THE THREAT FOR SEVERE STORMS WILL BEGIN TO DIMINISH FROM
NORTHWEST TO SOUTHEAST THIS EVENING...AFTER 800 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WEATHER DISTURBANCE WILL PASS ACROSS THE MIDWEST FRIDAY INTO
FRIDAY EVENING BRINGING WITH IT THE CHANCE FOR THUNDERSTORMS...MAINLY
SOUTH OF INTERSTATE 74. NO SEVERE WEATHER IS EXPECTED WITH ANY
THUNDERSTORMS THAT DEVELOP DURING THIS TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON...FROM
300 PM UNTIL 900 PM ACROSS THE ENTIRE AREA.

HJS

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:12 PM CDTSevere Thunderstorm WarningILXCass, Schuyler38 min
Jul 20, 10:52 PM CDTSevere Thunderstorm WarningILXShelby38 min
Jul 20, 10:57 PM CDTSevere Thunderstorm WarningILXColes, Cumberland48 min
Jul 21, 1:01 AM CDTSevere Thunderstorm WarningILXCrawford, Jasper, Lawrence, Richland44 min

Nearby

Flash Flood Warnings in Illinois, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.